Alert archive / Washington / Wind Advisories in 2018
Wind Advisory 5, NWS Pendleton, OR
NWS Pendleton, OR issued this wind advisory at Jan 27, 2018, 11:04 AM PST for Kittitas County, Klickitat County, Yakima County, Washington. It took effect at Jan 27, 2018, 1:00 PM PST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2018, 11:04 AM PST (19:04 UTC)
- In effect from
- Jan 27, 2018, 1:00 PM PST
- Expired
- Jan 27, 2018, 7:00 PM PST
- In force
- 6 hr
- Issued by
- NWS Pendleton, OR
Counties Kittitas County, WA, Klickitat County, WA, Yakima County, WA
The radar
The Pendleton radar (KPDT), 170 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 7.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 680 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 484 m²/s²
- 0-3 km storm-relative helicity
- 991 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
536 WWUS76 KPDT 271904 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 1104 AM PST Sat Jan 27 2018 ...WINDY CONDITIONS EXPECTED THROUGH THE AFTERNOON ACROSS THE KITTITAS AND YAKIMA VALLEYS AS WELL AS THE SIMCOE HIGHLANDS... WAZ026-027-521-280300- /O.NEW.KPDT.WI.Y.0005.180127T2100Z-180128T0300Z/ Kittitas Valley-Yakima Valley-Simcoe Highlands- including the cities of Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Goldendale, and Bickleton 1104 AM PST Sat Jan 27 2018 ...WIND ADVISORY IN EFFECT FROM 1 PM UNTIL 7 PM PST THIS EVENING... The National Weather Service in Pendleton has issued a Wind Advisory...which is in effect from 1 PM until 7 PM PST this evening. * WINDS...Sustained west 20 to 30 mph. Wind gusts 35 to 50 mph. Across the Simcoe Highlands...west winds 25 to 40 mph with wind gusts up to 55 mph is expected. * TIMING...Winds will increase by 1 PM and remain windy through the afternoon and early evening hours. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages is possible. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
054 WWUS76 KPDT 280244 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 644 PM PST Sat Jan 27 2018 WAZ026-027-521-280345- /O.EXP.KPDT.WI.Y.0005.000000T0000Z-180128T0300Z/ Kittitas Valley-Yakima Valley-Simcoe Highlands- Including the cities of Ellensburg, Thorp, Naches, Sunnyside, Toppenish, Yakima, Goldendale, and Bickleton 644 PM PST Sat Jan 27 2018 ...WIND ADVISORY WILL EXPIRE AT 7 PM PST THIS EVENING... Winds have decreased across the area and will continue to weaken overnight as the gradient loosens. Therefore, the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Jan 27, 7:28 AM PST, 3 hours 36 minutes earlier.
Area forecast discussion, Jan 27, 7:28 AM PST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
728 AM PST Sat Jan 27 2018
.UPDATE...Main precipitation shield with warm front has now pushed
eastward and is affecting mainly our northeast CWA with a fairly
solid coverage of precip on radar from the Lower Columbia Basin
eastward...mostly rain, except snow in the northeast mountains. The
snow has decreased to scattered snow showers over the Cascade east
slopes behind the warm front. Believe there will be enough of a
break in the precip there today with mainly just scattered rain and
snow showers there today. Snow levels are rising and should be over
5000 feet MSL by this afternoon or evening. Due to the lack of
precipitation and rising snow levels I think it is safe to let the
advisories and Winter Storm Warning expire at 10 AM...except will
keep the advisories going over the northeast mountains as there is
still a lot of precipitation there...snow in the mountains, rain in
the valleys. There will be a cold front moving through late today or
tonight which will bring another round of mainly rain with much
higher snow levels...and there is not a whole lot of cold air behind
the front so snow levels will remain fairly high tonight and Sunday.
It will also become breezy to windy today in much of the CWA. 88
&&
.PREV DISCUSSION... /issued 355 AM PST Sat Jan 27 2018/
SHORT TERM...Today through Monday Night...Latest radar/obs
showing large swath of precip crossing the Cascades into
eastern OR/WA in association with a significant mid level
shortwave. The steadiest/heaviest precip continues to be across
the east slopes of the WA Cascades where 8-12 inches of snow has
fallen in elevations above 2000 feet. Further east, initial precip
is falling into drier near surface air and measurable precip has
been limited thus far from north-central OR eastward. Think the
low levels will moisten in the next couple of hours with precip
coverage becoming widespread by sunrise.
Forecast challenge tor today will be the influx of warmer air and
precip trends. For precip, the axis of the shortwave trough will
cross interior OR/WA this morning, weaken somewhat as it enters
far eastern OR/WA this afternoon. This will result in decreasing
precip coverage for all but for far eastern OR/WA and along the
immediate Cascade crest. Snow levels in the 1800-2500 foot
ranges early this morning will rise substantially by later this
afternoon to 2500-4000 feet for WA and 4000-6000 feet for
northern/central OR. Given the above factors, will keep the
current hazards as is, with the warnings/advisories expiring
late morning for most sections, except the far eastern mountains
where the advisory will continue through tonight. Wind wise, with
potent surface low pressure moving onshore coastal WA/BC, surface
pressure gradients will tighten for breezy/windy conditions by
afternoon. Think wind speeds will remain below advisory criteria.
Highs today will range from the lower/mid 50s for the lowlands to
the upper 30s and 40s for the mountains. Lows tonight will range
from the upper 30s to lower 40s for the lowlands with 30s for the
mountains.
For Sunday, mid/upper level riding will begin to build northward
from the CA coast. Another shortwave riding along the periphery of
the ridge will result in a band of precip across far northern OR
and WA. Will use high end chance to likely PoPs for this band
of precip. With snow levels rising to 5000-7000 feet area wide
all precip will be rain. Mild temperatures will prevail.
Sunday through Monday night, the ridge will amplify further across
the region, with precip pushing north of the area for Sunday night
and Monday. The next system will approach the area Monday night
with initial precip spilling east of the Cascade crest late Monday
night. Above normal temperatures will continue.
LONG TERM...Tuesday through Friday...A west-northwesterly flow
looks to persist over the area Tuesday and Wednesday. This flow then
looks to become more northwesterly Thursday and Friday. The flow
looks to be moist enough to support varying amounts of showers
Tuesday through Wednesday, though there may be some decrease in
overall coverage on Wednesday. The best chances of showers will be
over the interior mountains and along the Cascade crest both days.
Snow levels should be rather low, thus will see mainly snow showers
except at the lowest elevations. The flow looks to be drier on
Thursday, with showers limited to the mountains and the Blue
mountain foothills. A weak system with the upper flow may move
through the area on Friday increasing precip chance some versus
Thursday. This system may also nudge snow levels up slightly Friday.
90
AVIATION...12Z TAFs...A warm front continues to move across the
region early this morning. The main band of precip with this front
currently extends from near KYKM southeast to near KPDT. This band
will continue to shift east during the next 2-4 hours. Isolated to
scattered showers continue behind this band, though should see them
decrease through the morning. Cigs/vis are mainly VFR or MVFR with
the precip, though lower conditions have been occurring at times at
KBDN due to the variability of conditions during snowfall. Cigs/vis
should improve most areas after the main precip and scattered
showers decrease/end. There is the possibility of MVFR conditions
persisting at KYKM until late morning. Winds will be breezy at most
locations, though KYKM and KDLS will see winds increase around noon.
90
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 56 42 58 41 / 90 50 50 0
ALW 56 41 57 42 / 80 30 60 10
PSC 55 40 53 39 / 90 20 50 10
YKM 51 35 51 37 / 80 30 30 10
HRI 56 41 55 40 / 80 40 40 0
ELN 47 33 46 35 / 90 30 50 10
RDM 51 36 55 35 / 60 20 0 0
LGD 46 39 50 39 / 100 70 60 10
GCD 48 39 52 38 / 90 60 20 0
DLS 53 41 55 40 / 80 50 30 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 10 AM PST this morning for ORZ049-
503-505-506-509.
Winter Weather Advisory until 4 AM PST Sunday for ORZ050-502.
WA...Winter Weather Advisory until 10 AM PST this morning for WAZ026-
521.
Winter Weather Advisory until 4 AM PST Sunday for WAZ030.
Winter Storm Warning until 10 AM PST this morning for WAZ520.
&&
88/80/80In the hours before
Local storm report, Jan 27, 9:08 AM PST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
908 AM PST SAT JAN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM HEAVY SNOW NW EASTON 47.23N 121.18W
01/27/2018 M10.0 INCH KITTITAS WA CO-OP OBSERVER
24 HR SNOWFALL 10 INCHES...TOTAL SNOW DEPTH 26
INCHES...MELTED SNOW/RAIN 0.73 INCH. EASTON DAM.
&&
AALocal storm report, Jan 27, 9:19 AM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
919 AM PST SAT JAN 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY SNOW 7 NNW EASTON 47.32N 121.25W
01/27/2018 M20.0 INCH KITTITAS WA TRAINED SPOTTER
STORM TOTAL 48 HR SNOWFALL 20 INCHES...2 OF THOSE INCHES
FELL PAST 12 HRS. CURRENTLY 33 DEGREES AND NOT SNOWING.
&&
AAThe office that day
Everything else NWS Pendleton, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 6:27 PM PST | Winter Storm Warning | PDT | 16 hr |
Nearby
Wind Advisories in Washington, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.